Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 28, NWS Topeka, KS

November 1, 1998Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Nov 1, 1998, 5:04 PM CST for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 1998, 5:04 PM CST (23:04 UTC)
Expired
Nov 1, 1998, 10:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 012305
FFWTOP
KSC003-031-041-045-059-061-087-111-127-139-177-197-020405-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CST SUN NOV 1 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS
  COFFEY COUNTY IN EAST CENTRAL KANSAS
  DICKINSON COUNTY IN CENTRAL KANSAS
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  GEARY COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS
  LYON COUNTY IN EAST CENTRAL KANSAS
  MORRIS COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1000 PM CST

* AT AT 455 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LARGE AREA OF MODERATE TO HEAVY RAIN COVERING ALL OF NORTHEAST AND
  EAST CENTRAL KANSAS. THE RAIN WAS MOVING NORTH AT 20 MPH.

* AN ADDITIONAL 1 TO AS MUCH AS 2 INCHES OF RAIN IS LIKELY ACROSS
  THE AREA THROUGH 10 PM. SATURATED GROUND CONDITIONS FROM
  PREVIOUS RAINS WILL RESULT IN CONSIDERABLE RUNOFF AND AGGREVATE
  EXISTING FLOODING.


DONT DRIVE ACROSS FLOODED RO:ADS!  MOST FLASH FLOOD DEATHS OCCUR IN
VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE FLOODING.

BARLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 2:54 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 1, 2:54 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CST SUN NOV 1 1998

...MAIN FORECAST PROBLEM IS HEAVY RAIN/FLOODING THREAT OVERNIGHT...

18Z SURFACE MAP HAD LOW PRESSURE OVER CENTRAL OKLAHOMA WITH 15 TO 20
KNOT NORTHEAST FLOW OVER NORTHEAST KANSAS.  RADAR LOOPS SHOW FIRST
BAND OF HEAVY RAIN HAS SHIFTED NORTHWEST INTO NORTH CENTRAL KANSAS
...WITH A SECOND AREA OF HEAVY RAIN DEVELOPING OVER SOUTHEAST
KANSAS.  WATER VAPOR LOOPS PLACED UPPER LOW OVER WESTERN OKLAHOMA AT
20Z...MOVING EAST-NORTHEAST.

GENERALLY FOLLOWED THE AVN FOR THIS FORECAST AS IT IS A GOOD
COMPROMISE BETWEEN THE FASTER NGM AND SLOWER ETA.

850-700 MB AND 700-300 MB DIVERGENCE OF Q-VECTORS IMPLY STRONG
UPWARD MOTION WILL SPREAD OVER NORTHEAST KANSAS OVERNIGHT AS THE
UPPER LOW MOVES INTO SOUTHEAST KANSAS OVERNIGHT.  HEAVY RAIN SHOULD
CONTINUE OVERNIGHT AS VERY MOIST (213% OF NORMAL) IS TAPPED BY DEEP
UPWARD MOTION.  SHOULD SEE ANOTHER ONE TO TWO INCHES FALL BY 12Z
MONDAY.  THIS WILL ONLY AGGRAVATE CURRENT FLOODING PROBLEMS.  WILL
CONTINUE FLOOD WATCH ACROSS NORTHEAST AND EAST CENTRAL KANSAS
OVERNIGHT.

UPPER LOW SHEARS OUT AS IT RUNS INTO UPPER LEVEL RIDGE OVER
MINNESOTA.  UPPER FORCING SHOULD GRADUALLY WEAKEN DURING THE DAY AS
LOW SHEARS OUT.  THUS THINK THE PRIMARY HEAVY RAIN THREAT WILL BE
TONIGHT.  ENOUGH VERTICAL MOTION WILL REMAIN TO PRODUCE WIDESPREAD
LIGHT PRECIPITATION OVER NORTHEAST KANSAS THROUGH MONDAY NIGHT.

LIGHT PRECIPITATION SHOULD GRADUALLY END TUESDAY MORNING AS
DIVERGENCE OF Q-VECTORS SHOW LIFT MOVING NORTHEAST OUT OF THE AREA.
RELATIVE HUMIDITY FORECASTS SHOW PLENTY OF LOW LEVEL MOISTURE
REMAINING OVER THE AREA THROUGH TUESDAY...SO EXPECT CLOUDS TO LINGER.

AVN/FAN GUIDANCE LOOKS TOO COOL AND TRENDED TEMPERATURES TOWARD
WARMER NGM/FWC NUMBERS AS CLOUDS AND PRECIPITATION SHOULD LIMIT
TEMPERATURES SWINGS.

.TOP...FLOOD WATCH TONIGHT SOUTHEAST OF AN ABILENE TO MARYSVILLE
LINE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 7:40 AM CSTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee3 hr
Nov 1, 7:40 AM CSTFlash Flood WarningTOPFranklin3 hr
Nov 1, 7:40 AM CSTFlash Flood WarningTOPLyon3 hr
Nov 1, 9:58 AM CSTFlash Flood WarningTOPAnderson, Coffey, Franklin7 hr
Nov 1, 9:58 AM CSTFlash Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee7 hr
Nov 1, 9:58 AM CSTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee7 hr
Nov 1, 5:04 PM CSTFlash Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee5 hr
Nov 1, 5:04 PM CSTFlash Flood WarningTOPAnderson, Coffey, Franklin, Osage5 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.